Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 397, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2010, 9:29 PM MDT for 4 counties in North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2010, 9:29 PM MDT (03:29 UTC)
- Expired
- Aug 12, 2010, 10:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 9:17 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:46 PM MDT, 7 hours 43 minutes earlier.
Area forecast discussion, Aug 12, 1:46 PM MDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT THU AUG 12 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING. COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN NORTHWEST AND LINK TO STRONGER WINDS ALOFT. .LONG TERM...MONDAY THROUGH THURSDAY WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY. && .AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
Hazardous weather outlook, Aug 12, 4:36 AM MDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 536 AM CDT THU AUG 12 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH WIDESPREAD SEVERE WEATHER WOULD OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JV
In the hours before
Local storm report, Aug 12, 9:05 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL SOUTH HEART 46.86N 102.99W
08/12/2010 E1.50 INCH STARK ND EMERGENCY MNGR
HAIL HAS BEEN ONGOING FOR 10 TO 15 MINUTES. STILL
HAILING.
&&
NHEINERTLocal storm report, Aug 12, 9:09 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST HETTINGER 46.00N 102.64W
08/12/2010 M93.00 MPH ADAMS ND ASOS
&&
RKLocal storm report, Aug 12, 9:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND DMG HETTINGER 46.00N 102.64W
08/12/2010 ADAMS ND LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
RKLocal storm report, Aug 12, 9:19 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 4 E REEDER 46.11N 102.86W
08/12/2010 E1.50 INCH ADAMS ND TRAINED SPOTTER
&&
SWICHELocal storm report, Aug 12, 9:21 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST HETTINGER 46.00N 102.64W
08/12/2010 M70 MPH ADAMS ND ASOS
STRONG WINDS CONTINUE AT HETTINGER.
&&
RKLocal storm report, Aug 12, 9:23 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL SOUTH HEART 46.86N 102.99W
08/12/2010 E2.50 INCH STARK ND EMERGENCY MNGR
HAIL LASTED FROM 950 TO 1012 PM CDT. HAIL UP TO TWO AND A
HALF INCHES IN DIAMETER.
&&
PAYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:18 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 42 min |
| Aug 12, 6:31 PM MDT | Tornado Warning | BIS | LaMoure | 29 min |
| Aug 12, 6:38 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 67 min |
| Aug 12, 6:59 PM MDT | Tornado Warning | BIS | LaMoure | 31 min |
| Aug 12, 7:23 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 67 min |
| Aug 12, 7:26 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 64 min |
| Aug 12, 7:33 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Aug 12, 7:49 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 56 min |
| Aug 12, 7:59 PM MDT | Tornado Warning | BIS | Burke, Ward | 31 min |
| Aug 12, 8:08 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 67 min |
| Aug 12, 8:24 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 66 min |
| Aug 12, 8:25 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 65 min |
| Aug 12, 8:29 PM MDT | Tornado Warning | BIS | Burke, Renville, Ward | 31 min |
| Aug 12, 8:38 PM MDT | Flash Flood Warning | BIS | Adams, Bowman | 4 hr |
| Aug 12, 8:57 PM MDT | Tornado Warning | BIS | Burke, Renville, Ward | 33 min |
| Aug 12, 9:04 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 56 min |
| Aug 12, 9:06 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Aug 12, 9:26 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 64 min |
| Aug 12, 9:35 PM MDT | Areal Flood Advisory | BIS | Burke, Renville, Ward | 6 hr |
| Aug 12, 9:49 PM MDT | Tornado Warning | BIS | Renville | 26 min |
| Aug 12, 9:53 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more | 52 min |
| Aug 12, 10:07 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 39 min |
| Aug 12, 10:18 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 57 min |
| Aug 12, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 65 min |
| Aug 12, 10:42 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, Morton | 63 min |
| Aug 12, 10:55 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 65 min |
| Aug 12, 11:15 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 32 min |
| Aug 12, 11:28 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 62 min |
| Aug 12, 11:31 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 59 min |
| Aug 12, 11:45 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton | 60 min |
| Aug 12, 11:54 PM MDT | High Wind Warning | BIS | Burleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more | 3 hr |
| Aug 12, 11:54 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 66 min |
| Aug 13, 12:16 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 59 min |
| Aug 13, 12:17 AM MDT | Areal Flood Advisory | BIS | McLean, Mercer, Oliver | 6 hr |
| Aug 13, 12:37 AM MDT | Areal Flood Advisory | BIS | Burleigh | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.